North Dakota, 2008

Hail and Lightning Strike in North Dakota, April 21, 2008

April 21, 2008 · NWS FGF · 2 events in 2 counties and zones

The area's first spring season severe convective weather struck southeastern North Dakota Monday (21st) morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The area's first spring season severe convective weather struck southeastern North Dakota Monday (21st) morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 21, 8:12 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 21, 8:12 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
912 AM CDT MON APR 21 2008

.DISCUSSION...WILL ISSUE A FZRA ADVISORY FOR A PORTION OF THE DVL
BASIN THROUGH NOON. TEMPS HAVE FALLEN BELOW FREEZING AND STILL
RAINING. REPORTS OF ICE STARTING TO FORM ON ROADWAYS. TEMPS SHOULD
REMAIN BELOW FREEZING UNTIL NOON...THEN CLEARING SKIES SHOULD
ALLOW FOR TEMPS TO RISE ABOVE FREEZING.

&&

.AVIATION...SHOWERS AND AN ISOLD TSTORM ARE POSSIBLE AT GFK AND
FAR THIS MORNING. CIGS EXPECTED TO LOWER TO MVFR/IFR AS COLD FRONT
PCPN MOVE THROUGH. WINDS WILL SHIFT TO THE WEST BEHIND FRONT AND
CLEARING SKIES ARE EXPECTED BY AFTERNOON IN GFK AND FAR. BJI WILL
SEE LOWER CIGS INTO LATE EVENING.

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT MON APR 21 2008/

SYNOPSIS...
AREA RADARS INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
EXPANDED IN AREAL COVERAGE OVER THE PAST FEW HOURS. THE REASON FOR
THE PCPN IS A SHORT WAVE TROUGH INDICATED IN WATER VAPOR IMAGERY THAT
WILL CONTINUE TO LIFT NORTHEAST OUT OF WYOMING AND INTO THE
DAKOTAS. CURRENT SFC ANALYSIS ACROSS THE NORTHERN PLAINS SHOWS A COLD
FRONT EXTENDING ACROSS CENTRAL NORTH DAKOTA FROM A LOW PRESSURE
CENTERED IN CENTRAL SASKATCHEWAN. WINDS BEHIND THE FRONT ARE
GUSTING BETWEEN 22 AND 27 KTS FROM THE WEST NORTHWEST.

DISCUSSION...
MODELS IN GOOD AGREEMENT WITH THE NEAR TERM. COLD FRONT PUSHES
EAST SLOWLY AS THE FRONT IS PARALLEL TO THE UPPER LEVEL FLOW. THE
FRONT AND AFOREMENTIONED S/W WILL CONTINUE TO PROVIDE ENOUGH LIFT
FOR SHOWERS AND SOME THUNDER. DID ADJUST THE TIMING OF THE POPS
TODAY AS THE FRONT SHOULD EXIT THE VALLEY THIS AFTERNOON ENDING
THE PCPN. DID LINGER POPS IN THE EAST THROUGH 00Z TUES.
TEMPERATURES TODAY WILL BE SUPPRESSED UNTIL COLD FRONT DOES PUSH
THROUGH AND CLEARING ALLOW FOR SOME DAYTIME HEATING ACROSS EASTERN
NORTH DAKOTA. IN NW MINNESOTA HIGH TEMPS WILL BE REACHED THIS
MORNING BEFORE CLOUDS AND PCPN END DIURNAL HEATING.

HIGH PRESSURE SETTLES IN ON TUESDAY PROVIDING MOSTLY CLEAR SKIES
AND LIGHT WINDS. RETURN FLOW SETS UP TUESDAY NIGHT AS THE HIGH
SHIFTS EAST.

MODELS IN GOOD AGREEMENT WITH STRONG SHORT WAVE ON WEDNESDAY
EXITING THE MOUNTAIN WEST. 850MB WINDS OVER 50KTS COMBINED WITH
SFC DWPTS NEAR 50 AND SHOWALTERS AROUND -3 INDICATE A GOOD CHANCE
FOR CONVECTION. THE SYSTEM QUICKLY EXITS THURSDAY NIGHT. BEHIND
THE SYSTEM STRONG CAA AS 850MB TEMPS DROP FROM NEAR 10 AT 12Z
THURS TO NEAR -10 ACROSS THE AREA BY 12Z FRI.

NW FLOW ALOFT AND SFC HIGH PRESSURE ON SATURDAY AND SUNDAY WILL
GIVE A COOL WEEKEND AS FORECAST... THUS NO CHANGES MADE IN THIS TIME
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FREEZING RAIN ADVISORY UNTIL NOON CDT TODAY FOR NDZ006-007-014-
     015-024.

MN...NONE.
&&

TG
Hazardous weather outlook, Apr 21, 5:46 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT MON APR 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST
TODAY ALONG A COLD FRONT. THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE CRITERIA...HOWEVER SOME SMALL PEA SIZED HAIL AND
GUSTY WINDS TO NEAR 45 MPH HAVE BEEN REPORTED OVERNIGHT WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
WEDNESDAY NIGHT AND THURSDAY. SIGNIFICANT RAIN AND THUNDERSTORMS
ARE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAISER

The radar

The Fargo/Grand Forks radar (KMVX), 104 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Ransom

When
April 21, 8:45 AM CST
Where
Ransom County, 3 mi ENE of Anselm
Measured
0.88 in hail
Reported by
Public
Coordinates
46.597, -97.362

Lightning, Cass

When
April 21, 10:30 AM CST
Where
Cass County, Fargo
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
46.870, -96.780

Lightning struck a home in north Fargo. The strike blew out many of the home's windows, tore a hole in the roof, and caused water damage in the basement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96935, 96937.